Alert archive / Kansas / Special Weather Statements in 2014

Special Weather Statement, NWS Dodge City, KS

April 23, 2014Seward County, Kansas

NWS Dodge City, KS issued this special weather statement at Apr 23, 2014, 5:21 PM CDT for Seward County, Kansas. It was in force for 54 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2014, 5:21 PM CDT (22:21 UTC)
Expired
Apr 23, 2014, 6:15 PM CDT
In force
54 min
Issued by
NWS Dodge City, KS

County Seward County, KS

What was reported inside it

TimeReportWhereRemark
Apr 23, 5:34 PM CDTHAIL 1.758 Sse Hayne, KS
Apr 23, 5:45 PM CDTHAIL 0.885 Se Hayne, KS
Apr 23, 6:15 PM CDTHAIL 1.752 S Meade State Park, KS
Apr 23, 6:20 PM CDTHAIL 1.752 Wsw Meade State Park, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 343 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1809 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
343 m²/s²
0-3 km storm-relative helicity
481 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

899 
WWUS83 KDDC 232221
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
521 PM CDT WED APR 23 2014

KSZ086-087-232315-
MEADE-SEWARD-
521 PM CDT WED APR 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD AND
SOUTHWESTERN MEADE COUNTIES...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF HAYNE...MOVING NORTHEAST AT 20
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN SOUTHEASTERN SEWARD AND SOUTHWESTERN MEADE COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 3732 10071 3727 10045 3702 10038 3699 10043
      3700 10089
TIME...MOT...LOC 2222Z 213DEG 17KT 3696 10075

$$

SUGDEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Apr 23, 2:55 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Apr 23, 2:55 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
255 PM CDT Wed Apr 23 2014

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Thursday)
ISSUED AT 142 PM CDT WED APR 23 2014

RAP, HRRR, and NAM all suggesting dryline will be located near
Garden City and Liberal between 21Z Wednesday and 00z Thursday.
Convective initiation along this boundary however somewhat more
uncertain given the warm 700mb temperatures and cloud
cover/precipitation currently over portions of southwest Kansas.
At this time based on the ARW,NMM, and HRRR still suggests there
will be some widely scattered convection developing late day/early
this evening. Will therefore follow the general trend of the non
hydrostatic models for for late today/early tonight but keep
precipitation chances more widely scattered. Mid level instability
and shear continues to support that if storms do develop they will
be capable of becoming severe. Main hazard early tonight still
appears to be hail and strong winds given shear, mid level
instability, high cloud bases, downdraft capes, and model
soundings at 00z Thursday.

A cold front crossing northwest Kansas earlier this afternoon is
forecast to cross southwest Kansas between 00z and 09z Thursday.
Convection along this cold front is expected to develop late day
and increase in areal coverage early tonight as an upper level
trough, which was located near the four corners region as 12z
Thursday, moves east across the Central High Plains. This cold
front will provide the better opportunity for precipitation,
especially along and east of a Dighton to Liberal line based on
where the better low level moisture is forecast to be early tonight
by the NAM. Precipitation chances will begin to taper off from
northwest to southeast, mainly after midnight as this cold front
surges south.

Behind this cold front very windy conditions are expected to
develop given the pressure tendencies and 925 to 850mb winds. Wind
speeds of 30 to 35 mph will be likely for several hours behind
this front, especially west of highway 283 between 03z and 09z.
After 09z Thursday the winds will begin to decrease and are
expected to continue to decrease during the day on Thursday as a
surface high/ridge axis crosses western Kansas. NAM and GFS 850mb
mixdown temperatures and guidance was with 2-4 degrees of each
other for highs on Thursday so given this and the expected
sunshine Thursday afternoon will stay close to what they suggest.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 255 PM CDT WED APR 23 2014

Medium range models indicate weak upper level ridging transitioning
eastward across the Western High Plains Friday and into the Central
Plains Saturday. Meanwhile, a strong upper level trough of low
pressure will begin to push ashore into southern California Saturday
setting up a southwest flow across the Western High Plains by
Saturday afternoon. As a lack of significant low/mid level moisture
prevails during this time frame, dry conditions will persist through
Saturday afternoon. The potential for thunderstorms returns Saturday
evening as the upper level trough begins to lift northeast out of
the Desert Southwest into the Western High Plains. As the shortwave
approaches, a prevailing low level southeasterly flow will continue
to draw moisture northward into Kansas ahead of a sharpening dryline.
Although where the dryline sets up is uncertain this far out, the
likelihood for thunderstorm development is good ahead of it as upper
level dynamic support becomes more favorable. Severe weather is
possible late Saturday into early Sunday morning. Precip potential
shifts north and east Sunday as the upper level trough lifts
northeast across the Western High Plains increasing the potential
for dryslotting across southwest Kansas.

Temperatures will be above normal Friday as weak upper level ridging
moves eastward out of the Rockies across the Western High Plains. A
south to southeasterly flow will return to western Kansas as lee
side troughing redevelops across eastern Colorado. This will draw
warmer air north into the area with H85 temperatures ranging from
around 20C across central Kansas to near 25C in far southwest
Kansas. Look for highs well up into the 80s(F) Friday afternoon.
The warming trend continues into Saturday as enhanced warm air
advection raises H85 temperatures into the mid to upper 20s(C)
across southwest Kansas. Mid to upper 80s(F) are likely Saturday
afternoon with the lower 90s(F) possible behind a dryline across
extreme southwest Kansas. Much cooler temperatures will arrive
early next week as a cold front sweeps through western Kansas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 1204 PM CDT WED APR 23 2014

Scattered thunderstorms will be possible by late day near a
dryline which will be located GCK to near LBL. Given the scattered
nature of these storms will favor VCTS over a tempo or prevailing
group between 21z and 03z. A better chance for convection will
accompany a cold front as it crosses southwest Kansas between 03z
Thursday and 09z Thursday. Cloud bases late today and overnight
are expected to be at or above the 800mb level so VFR conditions
are expected. Ahead of the approaching cold front, gusty south at
near 25 knots will continue through early tonight across all of
western Kansas. As the cold front passes these gusty winds will
shift to the north and increase once again to near 25 knots for
several hours before decreasing into the 15 to 20 knot range.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  46  72  45  84 /  60   0   0   0
GCK  44  71  44  84 /  40  10   0   0
EHA  44  73  45  85 /  10   0   0   0
LBL  45  75  45  86 /  20   0   0   0
HYS  46  72  43  81 /  80  10   0   0
P28  53  75  46  85 /  60  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY until 8 PM CDT this evening FOR KSZ030-031-045-046-
064>066-077>081-087>090.

WIND ADVISORY from 8 PM CDT /7 PM MDT/ this evening to 2 AM CDT
/1 AM MDT/ Thursday FOR KSZ061-062-074-075-084-085.

WIND ADVISORY until 2 AM CDT Thursday FOR KSZ043-044-063-076-086.

RED FLAG WARNING until 8 PM CDT this evening FOR KSZ074-075-084-
085.

&&

SHORT TERM...Burgert
LONG TERM...JJohnson
AVIATION...Burgert
Hazardous weather outlook, Apr 23, 5:08 AM CDT, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
508 AM CDT WED APR 23 2014

KSZ030-031-043>046-061>066-074>081-084>090-241000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
508 AM CDT WED APR 23 2014 /408 AM MDT WED APR 23 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF
A DRYLINE AROUND OR AFTER 4 PM CDT. SOME OF THE STORMS COULD
PRODUCE HAIL UP TO GOLF BALL SIZE ALONG WITH DAMAGING WIND GUSTS.

STRONG SOUTH WINDS ARE EXPECTED TO DEVELOP OVER CENTRAL AND PARTS
OF SOUTHWEST KANSAS FROM MID MORNING THROUGH THIS EVENING. SEE THE
LATEST WIND ADVISORY PRODUCT FOR MORE INFORMATION.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP OVER FAR
SOUTHWEST KANSAS THIS AFTERNOON. SEE THE LATEST RED FLAG WARNING
PRODUCT FOR MORE INFORMATION.

A STRONG COLD FRONT WILL MOVE SOUTH THROUGH WESTERN KANSAS THIS
EVENING. GUSTY NORTH WINDS WILL OCCUR FOR A FEW HOURS BEHIND THE
FRONT. THIS COULD CAUSE SOME AREAS OF BLOWING DUST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ON SATURDAY AND SUNDAY.
STRONG WINDS WILL BE POSSIBLE OVER THE WEEKEND AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY FOR WIND AND HAIL REPORTS
ACROSS WESTERN AND CENTRAL KANSAS GENERALLY EAST OF HIGHWAY 25

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Local storm report, Apr 23, 12:44 PM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1244 PM CDT WED APR 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     NON-TSTM WND GST 8 W PRATT               37.65N 98.88W
04/23/2014  M55.00 MPH       PRATT              KS   TRAINED SPOTTER

&&

RBURG
Special weather statement, Apr 23, 5:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
521 PM CDT WED APR 23 2014

KSZ086-087-232315-
MEADE-SEWARD-
521 PM CDT WED APR 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD AND
SOUTHWESTERN MEADE COUNTIES...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF HAYNE...MOVING NORTHEAST AT 20
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN SOUTHEASTERN SEWARD AND SOUTHWESTERN MEADE COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 3732 10071 3727 10045 3702 10038 3699 10043
      3700 10089
TIME...MOT...LOC 2222Z 213DEG 17KT 3696 10075

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 4:58 AM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more21 hr
Apr 23, 5:27 PM CDTSevere Thunderstorm WarningDDCMeade, Seward63 min
Apr 23, 6:03 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman42 min
Apr 23, 6:11 PM CDTSevere Thunderstorm WarningDDCClark, Meade49 min
Apr 23, 6:56 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Meade49 min

Nearby

Special Weather Statements in Kansas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.